Heavy Snow, Harlan
- When
- February 12, 6:00 AM EST
- Where
- Harlan forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 36.857, -83.218 (the zone’s center; the record gives no point)
10.5 inches of snow fell 4 miles east southeast of Closplint.
1 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 12, 5:10 AM EST, 50 minutes earlier.
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
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 432 AM EST SUN FEB 12 2006 KYZ044-050>052-058>060-068-069-080-085>088-104-106>120-131200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-LAUREL-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE- MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER- MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...LONDON...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK... WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG... BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...MANCHESTER... HYDEN...WHITESBURG...INEZ...PIKEVILLE 432 AM EST SUN FEB 12 2006 ...SNOW ADVISORY IN EFFECT UNTIL NOON EST TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SNOW SHOWERS WILL CONTINUE ACROSS THE OUTLOOK AREA THROUGH TONIGHT. BRIEFLY HEAVY SNOWFALL RATES AND SIGNIFICANTLY REDUCED VISIBILITIES CAN BE EXPECTED WITH THE HEAVIER SNOW SHOWERS...ESPECIALLY THIS MORNING. MOST AREAS CAN EXPECT 1 TO 2 INCHES OF NEW SNOW TODAY...HOWEVER LOCAL ACCUMULATIONS UP TO 3 INCHES ARE POSSIBLE IN AREAS THAT RECEIVE THE HEAVIER SNOW SHOWERS. ANY ADDITIONAL ACCUMULATIONS TONIGHT SHOULD REMAIN LESS THAN AN INCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SNOW SHOWERS WILL QUICKLY TAPER OFF DURING THE MORNING HOURS ON MONDAY WITH NO ADDITIONAL ACCUMULATION EXPECTED. LIGHT SNOW SHOWERS ARE ONCE AGAIN POSSIBLE ON FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS. KYZ079-083-084-131200- PULASKI-WAYNE-MCCREARY- INCLUDING THE CITIES OF...SOMERSET...MONTICELLO...WHITLEY CITY 432 AM EST SUN FEB 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SCATTERED SNOW SHOWERS ARE POSSIBLE THROUGH TONIGHT PRODUCING LOCALIZED ACCUMULATIONS UP TO ONE INCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. LIGHT SNOW SHOWERS ARE POSSIBLE ON FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS. ABE
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
10.5 inches of snow fell 4 miles east southeast of Closplint.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490599.